New York, 2010

Damaging Winds in New York, August 19, 2010

August 19, 2010 · NWS ALY · 3 events in 2 counties and zones

A couple of severe thunderstorms occurred during the late afternoon hours of Thursday, August 19th ahead of an approaching cold front and upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of severe thunderstorms occurred during the late afternoon hours of Thursday, August 19th ahead of an approaching cold front and upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 19, 3:07 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 19, 3:07 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
407 PM EDT THU AUG 19 2010

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT...BRINGING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
BUILD IN FROM SOUTHEASTERN ONTARIO AND THE EASTERN GREAT LAKES
REGION ON FRIDAY...AND MOVE OVERHEAD ON SATURDAY. THE HIGH WILL
PROVIDE MAINLY CLEAR SKIES...SEASONABLY COOL TEMPERATURES...AND DRY
CONDITIONS. UNSETTLED WEATHER WILL LIKELY RETURN ON SUNDAY AS LOW
PRESSURE APPROACHES FROM THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 345 PM...SOMEWHAT COMPLEX CONVECTIVE SETUP EVOLVING LATE THIS
AFTERNOON INTO THIS EVENING. A PRE-FRONTAL TROF HAS TRIGGERED
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE
MOHAWK VALLEY AND SOUTHERN ADIRONDACKS. A FEW OF THESE STORMS HAVE
BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT ARE
NOT EXPECTED TO REACH SEVERE LEVELS. A RATHER POTENT AND ORGANIZED
LINE OF STORMS ARE RACING EASTWARD FROM CENTRAL LAKE ONTARIO
NORTHWARD INTO EASTERN ONTARIO AHEAD OF THE MAIN COLD FRONT. THE
HIGHEST REFLECTIVITY ASSOCIATED WITH A BOWING SEGMENT IS APPROACHING
THE ST LAWRENCE RIVER VALLEY AND SHOULD MISS OUR AREA. THE SOUTHERN
END OF THIS SOLID LINE OF CONVECTION HAS BEEN SHOWING SOME SIGNS OF
WEAKENING DUE TO THE UPPER LEVEL ENERGY PIVOTING TO THE NORTHEAST AS
THE UPPER TROF BECOMES NEGATIVELY TILTED. AT LEAST A BROKEN LINE MAY
MAKE IT INTO THE WESTERN ADIRONDACKS LATE THIS AFTERNOON. THIS
ACTIVITY IS NOT EXPECTED TO BE SEVERE DUE TO WEAK MID LEVEL LAPSE
RATES AND THE UPPER LEVEL SUPPORT SHIFTING NORTHWARD.

1900Z ANALYSIS SHOWS MODEST SBCAPE OF 500-1000 J/KG ACROSS THE AREA
WITH A FEW POCKETS NEAR 1500...SO WILL CONTINUE TO MENTION ISOLATED
TO SCATTERED THUNDER THROUGH THIS EVENING...WITH THE BEST CHANCE
FROM THE CAPITAL REGION NORTH AND WEST. DEEP LAYER SHEAR WILL
INCREASE TO AROUND 30 KT...BUT STILL RATHER MARGINAL FOR
ORGANIZATION...ESPECIALLY WITH WANING INSTABILITY THIS EVENING. AS
THE UPPER LEVEL TROF CONTINUES TO PIVOT IN A NORTHEAST DIRECTION
AWAY FROM OUR AREA...EXPECTING LOWER COVERAGE OF CONVECTION EVEN AS
THE COLD FRONT MOVES ACROSS AREAS SOUTHEAST OF THE CAPITAL REGION.
AFTER 06Z...WILL MENTION JUST SLIGHT CHANCE OF A LEFTOVER SHOWER AND
THE REMNANTS OF THE COLD FRONT PUSH THROUGH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AS OF 400 PM...HIGH PRESSURE WILL BUILD IN ACROSS THE AREA ON
FRIDAY...WITH PWATS DROPPING TO BELOW NORMAL LEVELS THROUGH THE DAY.
A REFRESHING N-NW BREEZE WILL USHER IN THE DRIER AIR MASS. SURFACE
DEWPOINTS SHOULD DROP THROUGH THE 50S IN MOST AREAS...WITH PLENTY OF
SUNSHINE. EXPECTING MAX TEMPS TO BE GENERALLY IN THE UPPER 70S IN
THE VALLEYS...EXCEPT LOWER 80S IN THE MID HUDSON VALLEY. MAINLY
CLEAR SKIES AND CALM WINDS FRIDAY NIGHT WILL SET UP FOR GOOD
RADIATIONAL COOLING CONDITIONS AND TEMPS SHOULD RESPOND BY DROPPING
INTO THE UPPER 30S TO LOWER 40S IN PORTIONS OF THE
ADIRONDACKS...WITH MID 40S TO LOWER 50S ELSEWHERE. AFTER COOL START
TO SATURDAY...TEMPS SHOULD REBOUND NICELY AS A RETURN SOUTHERLY FLOW
DEVELOPS AROUND THE DEPARTING HIGH. SOME HIGH AND POSSIBLY MID LEVEL
CLOUDS MAY INCREASE LATE IN THE DAY...BUT A PLEASANT DAY WITH
SLIGHTLY WARMER THAN NORMAL TEMPS ANTICIPATED.

THE NEXT CHANCE OF RAIN ARRIVES LATE SATURDAY NIGHT INTO SUNDAY
MORNING...AS AN UPPER TROF ADVANCES EASTWARD ACROSS THE GREAT LAKES.
SOME DIFFERENCES IN TERMS OF TIMING OF WHEN PRECIP BEGINS...ALTHOUGH
MOST SOURCES OF GUIDANCE SUGGEST THE BULK OF THE RAINFALL WILL HOLD
OFF UNTIL LATER SUNDAY. IN TERMS OF THE EVOLUTION OF THE
SYSTEM...MODELS DIFFER WITH REGARDS TO THE UPPER LEVEL PATTERN. THE
NAM/ECMWF SHOW THE UPPER LOW CLOSING OFF ACROSS SOUTHERN QUEBEC BY
LATE SUNDAY...WHILE THE GFS/GGEM KEEP THE UPPER TROF OPEN AND
POSITIVELY TILTED. THE EVENTUAL CHARACTER OF HOW THE UPPER SYSTEM
DEVELOPS WILL PLAY A SIGNIFICANT ROLE IN WHICH AREAS POSSIBLY
RECEIVE HEAVIER QPF. PWATS ARE FORECAST TO SURGE TO 1.75 INCHES
WHICH IS AROUND +2 STDEV. IN TERMS OF SENSIBLE WEATHER...WILL
MENTION LIKELY POPS ACROSS WESTERN AREAS SUNDAY AFTERNOON...WITH
CHANCE FARTHER EAST. NEARLY OVC SKIES AND THE THREAT OF RAIN WILL
LEAD TO COOLER MAX TEMPS MAINLY IN THE 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
POPULATED WITH MOS GUIDANCE.  HPC THINKING FOLLOWS GFS FAIRLY
CLOSELY...EVEN MORE SO WITH A MID-WEEK COLD FRONTAL PASSAGE.
ECMWF'S DEVELOPMENT OF A COASTAL LOW MOVING UP OUR WAY INSTEAD OF
OUT TO SEA HAS BEEN LARGELY DISMISSED.  IT ALSO UNDERDOES THE
MID-WEEK FRONTAL PASSAGE DUE TO THIS FEATURE.

GREATEST CHANCE POPS ARE AT THE START OF THE PERIOD AS THE LOW
PASSES ACROSS NEW YORK STATE SUNDAY NIGHT.  MEASURABLE PRECIP IS A
GOOD BET.  INSTABILITY IS ONLY MARGINAL...WITH CAPES MOSTLY UNDER
1000 J/KG DURING THE PEAK POPS OF SUNDAY NGT/MONDAY AND WED.  HAVE
CARRIED CHC TSTMS FOR THESE PERIODS.

MOST NOTICEABLE CHANGE WILL BE TEMPERATURES.  THE COOLEST AIR IN
SOME TIME...ALTHOUGH AS HOT AS THE SUMMER'S BEEN IT ISN'T REALLY
SAYING MUCH...WILL BE ARRIVING AT MID-WEEK.  HIGHS IN THE 70S ON
MONDAY WILL WARM TO THE UPPER 70S AND LOWER 80S ON TUESDAY...WITH
RAIN-COOLING KEEPING TUESDAY SLIGHTLY COOLER.  BY THURSDAY...HIGHS
WILL RANGE FROM ONLY AROUND 70S DEGREES IN THE MOUNTAINS...TO NEAR
80 DEGREES IN THE MID HUDSON VALLEY.  LOWS SUNDAY NIGHT THROUGH
TUESDAY NIGHT WILL BE MOSTLY IN THE 50S AND LOWER 60S.  WEDNESDAY
NIGHT LOWS WILL RANGE FROM AROUND 50 DEGREES IN THE MOUNTAINS TO
MAINLY THE UPPER 50S IN THE VALLEYS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
PREFRONTAL TROUGH PRODUCING SOME TCU AND ISOLD SHOWERS IN EAST
CENTRAL NY AS OF 20Z/THU. A STRAY SHOWER OR STORM MAY MAKE IT
INTO THE HUDSON VALLEY LATER THIS AFTERNOON. HAVE INCLUDED VCSH
AT KGFL AND KALB. OTHERWISE...VCSH AND CB EXPECTED FROM COLD
FRONT MOVING SE ACROSS NY THIS EVENING INTO OVERNIGHT. BEHIND THE
FRONT...CLOUDS WILL DISSIPATE AND WINDS WILL GRADUALLY SUBSIDE.
KGFL MAY HAVE MVFR MIST DEVELOP EARLY FRIDAY MORNING...RECOVERING
TO VFR AFTER 12Z. FRIDAY...MOSTLY SUNNY SKIES AND VFR CONDITIONS
WILL PREVAIL AS HIGH PRESSURE BUILDS IN OVER THE REGION.

S TO WSW WINDS AT 5-10KTS THIS AFTERNOON WILL DECREASE TO 3-6KTS
THIS EVENING. WINDS WILL INCREASE OUT OF THE N TO NW AT 5-10KTS
LATE FRIDAY MORNING.

OUTLOOK...
FRI-SAT...VFR...NO SIG WX.
SAT NGT-MON...VFR/MVFR...CHC -SHRA.
TUE...VFR...NO SIG WX.

&&

.FIRE WEATHER...
A COLD FRONT WILL BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING. HOWEVER...A
WIDESPREAD SOAKING RAINFALL IS NOT ANTICIPATED. RAINFALL WILL BE
VARIABLE FROM THE ISOLATED THUNDERSTORMS. A FEW SPOTS MAY RECEIVE
OVER ONE HALF INCH OF RAIN. HIGH PRESSURE WILL BUILD IN FRIDAY
MORNING...AND WILL LAST INTO SATURDAY EVENING WITH DRY WEATHER.

THE RELATIVE HUMIDITY WILL INCREASE TO AROUND 90 TO 100
PERCENT...THEN DROP TO BETWEEN 30 AND 40 PERCENT FRIDAY AFTERNOON AS
A DRIER AIR MASS MOVES IN. RH VALUES WILL RISE TO AROUND 85 TO 100
PERCENT FRIDAY NIGHT.

WINDS TONIGHT WILL BE WEST-NORTHWEST AROUND 5 MPH...SHIFTING TO THE
NORTH-NORTHWEST AROUND 5 TO 10 MPH ON FRIDAY. WINDS WILL BE LIGHT
AND VARIABLE FRIDAY NIGHT.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE ANTICIPATED THE NEXT 5 DAYS. RIVER
FLOWS ARE GENERALLY BELOW NORMAL FOR LATE AUGUST AT THIS TIME.

THIS EVENING INTO TONIGHT...A COLD FRONT WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL HAVE LITTLE IMPACT
ON THE MAIN STEM RIVERS. SOME ISOLATED SPOTS MAY RECEIVE ONE HALF TO
ONE INCH OF RAIN. HIGH PRESSURE WILL BRING DRY WEATHER FROM FRIDAY
INTO SATURDAY NIGHT.

A MUCH NEEDED SOAKING RAINFALL MAY OCCUR FROM SUNDAY INTO EARLY NEXT
WEEK ASSOCIATED WITH AN OCCLUDING AREA OF LOW PRESSURE APPROACHING
FROM THE EASTERN GREAT LAKES REGION THAT MAY CUTOFF TO OUR SOUTH.
ISOLATED HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE DEPENDING ON THE
EVENTUAL EVOLUTION OF THE SYSTEM. SOME NOTABLE RISES ARE LIKELY ON
STREAMS AND RIVERS...BUT THE POTENTIAL FOR WIDESPREAD FLOODING IS
LOW AT THIS TIME. WITH THE RAIN FALLING OVER TWO OR THREE
DAYS...MUCH OF IT WILL SOAK INTO THE GROUND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...KGM
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Aug 19, 3:25 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT THU AUG 19 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
425 PM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS
EVENING AHEAD OF A COLD FRONT APPROACHING FROM THE GREAT LAKES.
THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE. SOME OF THE
STRONGER STORMS COULD PRODUCE WIND GUSTS AROUND 45 MPH AND SMALL
HAIL. THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE FROM THE
CAPITAL REGION NORTH AND WEST. INDIVIDUAL THUNDERSTORMS WILL
GENERALLY TRACK FROM WEST TO EAST AROUND 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON THROUGH
MONDAY...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 3:01 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT THU AUG 19 2010

NYZ038-040-047-192045-
SCHOHARIE NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-
401 PM EDT THU AUG 19 2010

...A STRONG THUNDERSTORM IN

  EXTREME NORTHWESTERN SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHEASTERN HERKIMER COUNTY IN EASTERN NEW YORK...
  WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITY OF CANAJOHARIE...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR JORDANVILLE...AND MOVING
EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
FORT PLAIN BY 430 PM EDT
AMES AND CANAJOHARIE BY 435 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

OKEEFE
Special weather statement, Aug 19, 4:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT THU AUG 19 2010

NYZ040-047-048-192145-
SCHOHARIE NY-WESTERN SCHENECTADY NY-MONTGOMERY NY-
501 PM EDT THU AUG 19 2010

...A STRONG THUNDERSTORM IN

  SOUTHWESTERN SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF COBLESKILL...
  SOUTH CENTRAL MONTGOMERY COUNTY IN EASTERN NEW YORK...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH. THIS STORM
WAS LOCATED NEAR SHARON SPRINGS...OR ABOUT 8 MILES SOUTH OF
CANAJOHARIE...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF COBLESKILL BY 510 PM EDT
CENTRAL BRIDGE AND 6 MILES NORTH OF SCHOHARIE BY 530 PM EDT
DELANSON BY 545 PM EDT

The radar

The Albany radar (KENX), 29 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
August 19, 4:27 PM EST
Where
Schoharie County, 0.67 mi N of Sloansville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.760, -74.331

Numerous large trees were reported down and uprooted along Route 30A near the intersection of Route 20 in Sloansville due to strong thunderstorn winds.

Thunderstorm Wind, Schoharie

When
August 19, 4:27 PM EST
Where
Schoharie County, 1.76 mi WNW of Sloansville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.758, -74.363

Trees and wires were reported down in the Towns of Carlisle and Esperance due to strong thunderstorm winds.

Thunderstorm Wind, Albany

When
August 19, 5:20 PM EST
Where
Albany County, 1.62 mi E of North Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.674, -73.819

One tree was reported down on Avon Place in Albany due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256225, 256226, 256224.